Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 4, NWS Norman, OK

April 14, 1998Caddo County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 14, 1998, 4:54 PM CDT for Caddo County, Oklahoma. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 1998, 4:54 PM CDT (21:54 UTC)
Expired
Apr 14, 1998, 5:30 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Caddo County, OK

The radar

The Norman radar (KTLX), 92 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:54 PM CDTHail 0.88Apache, OK
Apr 14, 4:56 PM CDTHail 1Cyril, OK
Apr 14, 5:02 PM CDTHail 0.88Cyril, OK
Apr 14, 5:11 PM CDTHail 0.75Cyril, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WFUS1 KOKC 142155 RRA
TOROKC
OKC015-142230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE APR 14 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY

IN SOUTHWEST OKLAHOMA
    SOUTHEAST  CADDO

INCLUDING THE FOLLOWING LOCATIONS
     CEMENT AND CYRIL

AT 450 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DEVELOPING TORNADO OVER 4 MILES WEST OF CYRIL.

THE STORM WAS MOVING EAST AT 35 MILES PER HOUR.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO MAY
FORM AT ANY TIME -- TAKE COVER NOW. ABANDON MOBILE HOMES AND
VEHICLES. MOVE TO SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE
TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.

LAT...LON 3501 9810 3486 9811 3487 9829 3500 9827

WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 14, 3:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT TUE APR 14 1998

LATEST ANALYSIS SHOWS SURFACE LOW DEEPENING OVER WEST CENTRAL KANSAS
WITH A DRYLINE EXTENDING SOUTHWARD THROUGH WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. ONE SEVERE STORM JUST RECENTLY DEVELOPED OVER
KIOWA COUNTY IN AREA JUST SOUTH OF DRYLINE BULGE AND ENHANCED LOW
LEVEL MOISTURE CONVERGENCE. EXPECT SVR STORMS TO CONTINUE DEVELOPING
ALONG THE DRYLINE THROUGH THE LATE AFTERNOON EARLY EVENING AS
DRYLINE SLOWLY ADVANCES INTO DEEPENING LOW LEVEL MOISTURE AND
INCREASINGLY UNSTABLE AIRMASS. LATEST PROFILER PLOTS SHOW DECENT LOW
LEVEL VEERING SO ROTATING STORMS WILL BE POSSIBLE. THUS...SPC HAS
AREAS EAST OF THE DRYLINE IN A TORN BOX UNTIL 03Z.

MODELS ARE HANDLING LOW LEVEL MOISTURE BETTER THAN YESTERDAY...WHEN
THE DRYLINE WAS PROGGED TO BE WELL EAST OF OKC AT 00Z. SUPRISED TO
SEE THAT THE NGM HAD THE BEST SFC LOW LOCATION AT 18Z THIS RUN.
HOWEVER...PREFER ETA DRYLINE PLACEMENT. EITHER WAY...SFC FEATURES
WILL PROGRESS QUICKLY EASTWARD ONCE SHORTWAVE NEAR THE FOUR CORNERS
MOVES ACROSS SRN KS/NRN OK LATER TONIGHT. WILL HAVE STORMS ENDING
OVER ALL BUT THE SOUTHEAST/NORTHEAST BY MIDNIGHT

WILL LIKELY HAVE SOME WRAP-AROUND MOISTURE TO DEAL OVER THE NORTH
ON WED. TEMP FORECASTS WILL BE RATHER CHALLENGING DEPENDING ON HOW
FAR SOUTH WRAP-AROUND OCCURS. FOR NOW WILL SOCK IN THE NRN 2 TIERS
OF COUNTIES AND GO WITH TEMPS AT LEAST A COUPLE OF CATEGORIES BELOW
MOS. WILL GRADUALLY INCREASE CLOUDS OVER THE REST OF THE AREA WED
NIGHT.  WILL ALSO HAVE LOW POPS NORTH ON WED AND SPREAD SOUTHWARD
WED NIGHT AND THURS.

EXTENDED PROGGS SEEM CONSISTENT AS FAR AS THICKNESS/TEMPS AS
CANADIAN HIGH BUILDS INTO THE SRN PLAINS...BUT ARE INCONSISTENT ON
HANDLING OF MOISTURE. THEREFORE WILL INCLUDE LOW CONFIDENCE POPS FOR
FRIDAY THRU SUNDAY.

HAVE RUN ZONES ON ICWF AND WILL DO QUICK EDITS AND SEND SHORTLY.

FCSTID = 17/MMT
OKC   55  71  45  62 /  40  20  20  20
HBR   52  74  46  64 /  30   0  10  20
SPS   55  75  47  65 /  30   0  10  20
GAG   47  58  40  58 /  10  30  20  20
PNC   52  62  45  60 /  50  30  20  20
DUA   58  76  49  65 /  50  20  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 14, 3:25 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
325 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

318 PM     3 E ROOSEVELT             OK   1.00 INCH HAIL.
04/14/98   KIOWA

CW
Local storm report, Apr 14, 3:45 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

329 PM     3 E COOPERTON             OK   1.00 INCH HAIL.
04/14/98   KIOWA

CW
Local storm report, Apr 14, 4:07 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
407 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     2 W COOPERTON             OK   80 MPH THUNDERSTORM
4/14/98    KIOWA                          WIND GUSTS.

355 PM     2 W COOPERTON             OK   1.00 INCH HAIL.
4/14/98    KIOWA

TL
Local storm report, Apr 14, 4:15 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
415 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     8 S CARNEGIE              OK   0.88 INCH HAIL.
4/14/98    CADDO

TL
Local storm report, Apr 14, 4:35 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
435 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

429 PM     4 SW APACHE                OK   0.75 INCH HAIL
4/14/98    CADDO                           ON HIGHWAY 281.

TL
Local storm report, Apr 14, 4:50 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
450 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

449 PM     8 NW APACHE                OK   1.5 INCH HAIL.
4/14/98    CADDO

449 PM     8 NW APACHE                OK   60 MPH THUNDERSTORM
4/14/98    CADDO                           WIND GUSTS.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:20 PM CDTSevere Thunderstorm WarningOUNKiowa40 min
Apr 14, 3:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa51 min
Apr 14, 4:07 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian48 min
Apr 14, 4:38 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
Apr 14, 4:50 PM CDTSevere Thunderstorm WarningOUNGrady40 min
Apr 14, 5:23 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain42 min
Apr 14, 5:35 PM CDTSevere Thunderstorm WarningOUNTillman25 min
Apr 14, 5:55 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Apr 14, 5:59 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain46 min
Apr 14, 6:20 PM CDTSevere Thunderstorm WarningOUNNoble25 min
Apr 14, 6:28 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Apr 14, 6:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc33 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.